Hail, St. Clair
- When
- May 14, 6:30 PM CST
- Where
- St. Clair County, Centreville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.570, -90.120
Storms developed along a weak frontal boundary across the southern half of the forecast area. Some of the storms became severe with several reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed along a weak frontal boundary across the southern half of the forecast area. Some of the storms became severe with several reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 5:08 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 608 PM CDT Sat May 14 2022 .SHORT TERM... (Through Late Sunday Night) Issued at 240 PM CDT Sat May 14 2022 (Tonight) Isolated showers and thunderstorms are possible this evening, mainly over southeast Missouri and southwest Illinois close to the remnant frontal boundary. This activity is expected to weaken and then slowly dissipate as nocturnal stabilization increases. The remainder of the night should be dry, with an initial partly to mostly clear sky. An increase in mid/high level cloudiness is likely late tonight in northeast Missouri and vicinity as showers and storms approach along with the next cold front. Some patchy fog is likely beneath the mostly clear sky in parts of east central and southeast Missouri as well as southwest Illinois. The fog will be aided by light or calm winds and will be mostly confined to river valley locations. (Sunday) The focus on Sunday remains on convective trends and the potential for strong to severe thunderstorms. Unfortunately, there remains a lot of uncertainty regarding the details tomorrow with respect to the track/timing of a shortwave trough embedded within northwest flow aloft, moisture return ahead of the cold front, and how morning convection evolves after exiting the mid-Missouri Valley. Several different scenarios are possible tomorrow, but the main driver will be where and how prevalent storms are Sunday morning. Those storms are likely to become more widespread in nature and increase in intensity as they head southeast. Storms also should transition to more of a linear mode with increasing time as forcing along the cold front increases through the day. Based on where low-level moisture convergence is focused late tonight into early Sunday morning, believe storms should initially develop somewhere near central or eastern Nebraska. Given expected storm motion of northwest to southeast, most of this activity should focus Sunday afternoon over southwest Missouri. Convective debris then would likely suppress convection at least initially in eastern Missouri and southwest Illinois. Scattered storms still should develop further northeast along the advancing front, but storms probably would tend to stay more disorganized and marginally severe given lesser instability. The latest HREF paintball diagram and probability of >40dBZ plots show this fist scenario well. However CAMs are not always correct and a slight shift of the better forcing to the east (or a delay in convective initiation) could cause storms later on in the afternoon to focus further to the east. The GFS shows another scenario with much more unorganized forcing in the mid-Missouri Valley tonight. Higher amounts of instability are then realized along/ahead of the advancing cold front which would mean a higher likelihood of organized convection in our CWA. (Sunday Night) There remains some uncertainty in the timing of the cold front and how it exits the CWA Sunday night, but most guidance suggests it should depart into the mid-south very quickly Sunday evening. In addition, it is also possible the effective cold front is further to the south due to ongoing convection. Therefore, while the severe weather threat may linger into southeast Missouri and/or southwest Illinois early Sunday evening, chances are low and higher to the south of the area. The remainder of Sunday night should be characterized by decreasing cloudiness and increasing cold/dry low-level advection. Slightly below normal temperatures are expected as a result as they drop back into the low to mid 50s areawide. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 240 PM CDT Sat May 14 2022 (Monday - Monday Night) A surface high will slide into Missouri on Monday and help continue the (relatively) cool and dry weather to start off the work week. Expect plenty of sunshine along with a light northwest winds as highs top out in the mid to upper 70s. Increasing mid/high level clouds are forecast overnight Monday night ahead of the next weather system. (Tuesday - Wednesday Night) Quasi-zonal flow aloft remains likely heading into the middle of next week. WPC cluster analyses of the 500-hPa height pattern show this initially is a high confidence pattern, with very little differences showing up through Tuesday looking at the individual clusters. At least two midlevel shortwave troughs will move through the middle of country during the midweek period. The first is likely to be late Tuesday/Tuesday night and bring the bi-state area elevated convection. Another shortwave is expected to move through on Wednesday and initiate thunderstorms along a surface frontal boundary. Thunderstorms Wednesday afternoon/evening could be strong to severe within the warm sector depending on how quickly morning convection exits the area. (Thursday - Next Saturday) The surface baroclinic zone should retreat northward as a warm front by Thursday, with mostly drier and warmer weather expected. Uncertainty in the mid/upper air pattern increases substantially Friday into Saturday. Model guidance is struggling with how quickly a longwave trough exits the western CONUS into the Upper Midwest. Faster solutions would bring an increasing threat for showers and thunderstorms toward the end of the period whereas a slower solution would be more likely to continue a more hot/humid weather pattern. Gosselin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 604 PM CDT Sat May 14 2022 Generally VFR expected tonight and tomorrow. Cannot rule out a brief shower or thunderstorm in the St Louis metro this evening, although confidence was too low to include in the 00Z TAF. With light winds and a moist air mass in place, we could see some fog by morning in valley locations, although confidence is too low to mention in the TAF at this time. A cold front moves through tomorrow, shifting winds to the north. Showers and thunderstorms are possible along it, although where exactly this threat is greatest is still too uncertain for specific mention in the TAF beyond a general VCTS remark during the most likely window. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 247 PM CDT Sat May 14 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 247 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms across southeastern Missouri and southwestern Illinois this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Sunday, and again late Tuesday through Friday. A few thunderstorms could become strong to severe Sunday afternoon. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL STEELVILLE 37.97N 91.36W
05/14/2022 M1.00 INCH CRAWFORD MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 2 NW STANTON 38.29N 91.14W
05/14/2022 U1.50 INCH FRANKLIN MO PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0628 PM HAIL STANTON 38.27N 91.11W
05/14/2022 E1.75 INCH FRANKLIN MO LAW ENFORCEMENT
0546 PM HAIL 2 NNW STEELVILLE 38.00N 91.38W
05/14/2022 U1.00 INCH CRAWFORD MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 W PARKWAY 38.34N 90.99W
05/14/2022 E0.70 INCH FRANKLIN MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL STANTON 38.27N 91.11W
05/14/2022 E1.50 INCH FRANKLIN MO PUBLIC
ABOUT 4 TO 5 CM SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 NNW STANTON 38.31N 91.14W
05/14/2022 FRANKLIN MO LAW ENFORCEMENT
LARGE TREE BLOWN DOWN ACROSS ROUTE JJ AND
SPRING CREEK RD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 NW BELLEVILLE 38.56N 90.03W
05/14/2022 E0.70 INCH ST. CLAIR IL TRAINED SPOTTER
&&The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024190.